MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 6-RIGHT MEDIAL; PROSTHE, KNEE, FEMO, SEMI-CONS, UNICOM/UNICOR, UNCEM, POROUS-COATED, METAL/POLY

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 6-RIGHT MEDIAL; PROSTHE, KNEE, FEMO, SEMI-CONS, UNICOM/UNICOR, UNCEM, POROUS-COATED, METAL/POLY
Catalog Number 1-10003-600
Medical Device Problem Code Loss of Osseointegration (2408)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Inadequate Osseointegration (2646)
Date of Event 03/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced persistent pain and loosening of the femoral component.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the surgeon revised the femoral component to a new engage cemented femoral component.Intraoperatively, the surgeon found a minimal bony-ingrowth on the original femoral component, making it relatively easy to remove without much bone loss.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The picture provided was reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, without the requested clinical information, a thorough medical investigation cannot be rendered.One photo of the removed explant was provided for review however it does not indicate a root cause for the reported pain and loosening.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Should any additional clinical information be provided this complaint will be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that early or late loosening of prosthetic have been identified as adverse effects and complications and can occur as a result of an incorrect fixation or positioning of the components and that it can cause pain, dislocation, subluxation, flexion contracture, mobility reduction, leg shortening or lengthening.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are prior actions related to this product and event: corrective and preventive actions are being performed to reduce the risk of a revision surgery from happening.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, without the requested clinical information, a thorough medical investigation cannot be rendered.One photo of the removed explant was provided for review however it does not indicate a root cause for the reported pain and loosening.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data for the part and batch number did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed in the adverse effects and complications section that early or late loosening of prosthetic can occur as a result of an incorrect fixation or positioning of the components and that it can cause pain, dislocation, subluxation, flexion contracture, mobility reduction, leg shortening or lengthening.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, loss of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 6-RIGHT MEDIAL
Common Device Name
PROSTHE, KNEE, FEMO, SEMI-CONS, UNICOM/UNICOR, UNCEM, POROUS-COATED, METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14227588
Report Number1020279-2022-02003
Device Sequence Number17220925
Product Code NJD
UDI-Device Identifier00885556873021
UDI-Public885556873021
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number1-10003-600
Device Lot Number100035
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Supplement Date Received by Manufacturer06/10/2022
05/30/2023
Initial Report FDA Received Date04/27/2022
Supplement Report FDA Received Date06/14/2022
06/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS TIBIAL TRAY SIZE 4-RIGHT MEDIAL; TIBIAL ANCHOR STEM SIZE 3-4; TIBIAL INSERT SIZE 4-RIGHT MED 9MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown